Electronic Communications in Probability

Explicit Bounds for the Approximation Error in Benford's Law

Lutz Dümbgen and Christoph Leuenberger

Full-text: Open access

Abstract

Benford's law states that for many random variables $X > 0$ its leading digit $D = D(X)$ satisfies approximately the equation $\mathbb{P}(D = d) = \log_{10}(1 + 1/d)$ for $d = 1,2,\ldots,9$. This phenomenon follows from another, maybe more intuitive fact, applied to $Y := \log_{10}X$: For many real random variables $Y$, the remainder $U := Y - \lfloor Y\rfloor$ is approximately uniformly distributed on $[0,1)$. The present paper provides new explicit bounds for the latter approximation in terms of the total variation of the density of $Y$ or some derivative of it. These bounds are an interesting and powerful alternative to Fourier methods. As a by-product we obtain explicit bounds for the approximation error in Benford's law.

Article information

Source
Electron. Commun. Probab. Volume 13 (2008), paper no. 10, 99-112.

Dates
Accepted: 22 February 2008
First available in Project Euclid: 6 June 2016

Permanent link to this document
http://projecteuclid.org/euclid.ecp/1465233437

Digital Object Identifier
doi:10.1214/ECP.v13-1358

Mathematical Reviews number (MathSciNet)
MR2386066

Zentralblatt MATH identifier
1189.60044

Subjects
Primary: 60E15: Inequalities; stochastic orderings
Secondary: 60F99: None of the above, but in this section

Keywords
Hermite polynomials Gumbel distribution Kuiper distance normal distribution total variation uniform distribution Weibull distribution

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Dümbgen, Lutz; Leuenberger, Christoph. Explicit Bounds for the Approximation Error in Benford's Law. Electron. Commun. Probab. 13 (2008), paper no. 10, 99--112. doi:10.1214/ECP.v13-1358. http://projecteuclid.org/euclid.ecp/1465233437.


Export citation

References

  • M. Abramowitz, I.A. Stegun (1964). Handbook of Mathematical Functions with Formulas,\n Graphs, and Mathematical Tables. Dover, New York.
  • F. Benford (1938). The law of anomalous numbers. Proc. Amer. Phil. Soc.78,\n 551-572.
  • Diaconis, Persi. The distribution of leading digits and uniform distribution ${rm\n mod}$ $1$. Ann. Probability 5 (1977), no. 1, 72–81.
  • Duncan, R. L. On the density of the $k$-free integers. Fibonacci Quart. 7 1969\n 140–142.
  • Engel, Hans-Andreas; Leuenberger, Christoph. Benford's law for exponential random\n variables. Statist. Probab. Lett. 63 (2003), no. 4, 361–365. \n
  • Graham, Ronald L.; Knuth, Donald E.; Patashnik, Oren. Concrete mathematics.A\n foundation for computer science.Second edition.Addison-Wesley Publishing Company, Reading,\n MA, 1994. xiv+657 pp. ISBN: 0-201-55802-5
  • Hill, Theodore P. A statistical derivation of the significant-digit law. Statist. Sci.\n 10 (1995), no. 4, 354–363.
  • T.P. Hill (1998). The First Digit Phenomenon. American Scientist 86, 358-363.
  • Hill, Theodore P.; Schürger, Klaus. Regularity of digits and significant digits of\n random variables. Stochastic Process. Appl. 115 (2005), no. 10, 1723–1743. \n
  • Jolissaint, Paul. Loi de Benford, relations de récurrence et suites\n équidistribuées.(French) [Benford's law, recurrence relations and uniformly distributed\n sequences] Elem. Math. 60 (2005), no. 1, 10–18.
  • Kontorovich, Alex V.; Miller, Steven J. Benford's law, values of $L$-functions and the\n $3x+1$ problem. Acta Arith. 120 (2005), no. 3, 269–297.
  • Knuth, Donald E. The art of computer programming. Vol. 2.Seminumerical\n algorithms. Second edition. Addison-Wesley Series in Computer Science and Information\n Processing. Addison-Wesley Publishing Co., Reading, Mass., 1981. xiii+688 pp. ISBN:\n 0-201-03822-6
  • Leemis, Lawrence M.; Schmeiser, Bruce W.; Evans, Diane L. Survival distributions\n satisfying Benford's law. Amer. Statist. 54 (2000), no. 4, 236–241.
  • S.J. Miller and M.J. Nigrini. Order statistics and shifted almost\n Benford behavior. Preprint (arXiv:math/0601344v2).
  • S.J. Miller and M.J. Nigrini (2007). Benford's Law applied to hydrology data - results\n and relevance to other geophysical data. Mathematical Geology 39, 469-490.
  • Newcomb, Simon. Note on the Frequency of Use of the Different Digits in Natural\n Numbers. Amer. J. Math. 4 (1881), no. 1-4, 39–40.
  • M. Nigrini (1996). A Taxpayer Compliance Application of Benford's Law. J. Amer.\n Taxation Assoc. 18, 72-91.
  • Pinkham, Roger S. On the distribution of first significant digits. Ann. Math. Statist.\n 32 1961 1223–1230.
  • Raimi, Ralph A. The first digit problem. Amer. Math. Monthly 83 (1976), no. 7,\n 521–538.
  • Royden, H. L. Real analysis.The Macmillan Co., New York; Collier-Macmillan Ltd.,\n London 1963 xvi+284 pp.